What Is Caffeine Toxicity?
Caffeine Toxicity is considered to be the most widely used stimulant in the world. Like any other drug, when the level of Caffeine Toxicity exceeds the therapeutic level it will cause signs and symptoms associated with the overdose of Caffeine Toxicity [1, 2].
The drug Caffeine Toxicity is a bitter-tasting stimulant found in coffee, tea, chocolate, energy drinks, and soft drinks. There are also medications and food supplements that contain this drug.
Its main effect is to stimulate the central nervous system which would make the person who consumes it feel more alert and have a boost of energy.
Table 1- Caffeine Toxicity amount of common foods and drinks 
|Serving Size||Caffeine Toxicity (mg)|
|Black coffee||12 oz.||260|
|Black tea||8 oz.||30-80|
|Red Bull energy drink||8.3 oz.||80|
|Dark chocolate bar||11.45 oz.||20|
|NoDoz Caffeine Toxicity tablets||1 tablet||200|
Table 1 shows the amount of Caffeine Toxicity found in common food and drinks [1, 2, 3].
The recommended amount of Caffeine Toxicity for healthy adults is about 400mg or less than 2 cups of black coffee. This amount is not the same for everyone because there are individuals who are more sensitive to Caffeine Toxicity and can overdose at lower levels of Caffeine Toxicity.
The age and weight of the individual take into consideration as well. The younger the individual, the lower the amount of Caffeine Toxicity that can be consumed before toxicity symptoms manifest. Individuals who rarely consume Caffeine Toxicity are especially sensitive and may not be able to tolerate high levels of Caffeine Toxicity at once [1, 2, 3].
Signs & Symptoms
When an individual ingests an amount of Caffeine Toxicity that exceeds to the level that they can tolerate, they can experience symptoms such as insomnia or difficulty to fall asleep, dehydration, dizziness, increased heart rate or abnormal heart rhythm, and jittery or shaky feeling [1, 2, 3, 4].
Ingesting increased amounts of Caffeine Toxicity for a longer period of time may lead to a condition referred to as caffeinism. It affects the central nervous system, cardiovascular system, and the gastrointestinal system.
Central nervous system manifestations include lightheadedness, confusion, anxiety, headache, agitation, tingling in the perioral region and extremities, seizures, confusion and psychosis. Effects of the cardiovascular system include chest pain and palpitations.
Gastrointestinal features are abdominal pain, bowel incontinence, diarrhea, nausea, vomiting, and anorexia [1, 2, 3, 4].
Treatment & Management
When a patient arrives in the emergency care for Caffeine Toxicity, the initial priority is to stabilize their condition. The needs of the patient regarding airway, breathing, and circulation will be addressed. Oxygen support may be provided if needed by the patient.
An endotracheal intubation may be performed if the patient is unable to maintain a patent airway. An intravenous access should be established for the administration of fluids and medications. The blood glucose level of the patient must be checked as well.
Those who presented with severe agitation, anxiety or seizures may be given with a short-acting benzodiazepine like lorazepam. Other treatment modalities depend on the symptoms the patient has manifested. Hypotension may be managed with the use of vasopressors such as phenylephrine and dopamine.
The irregularity of heart rate will be treated with a calcium channel blocker or a cardioselective beta-blocker. Extremely high levels of Caffeine Toxicity in the system can be managed through the use of hemodialysis. The patient will be continuously monitored until they become asymptomatic. Referrals to other specialties may be required depending on the severity of the symptoms [1, 2, 3, 4].
The key to preventing Caffeine Toxicity is to avoid consuming coffee that is more than their body can tolerate. Individuals who are more sensitive to Caffeine Toxicity such as adolescents should avoid drinking large amounts of Caffeine Toxicity all at once. Any symptoms must be reported immediately to the physicians in order to be managed immediately and prevent the development of complications [1, 2, 3, 4].
The use of Caffeine Toxicity is so common that it may be unusual to think that one can overdose on it. This is dangerous and people should be careful from drinking too much coffee. If you know more about the dangers of Caffeine Toxicity, you can share your thoughts is the comment section below. You can also share this article on your social media sites to help everyone be aware of Caffeine Toxicity.
- Yew, D. (2016, December 28). Caffeine Toxicity. Retrieved from Medscape: http://emedicine.medscape.com/article/821863-overview
- Medline Plus. (2015, April 2). Caffeine Toxicity. Retrieved from Medline Plus: https://medlineplus.gov/Caffeine Toxicity.html
- Rivers, A., & Jewell, T. (2015, October 27). Caffeine Toxicity Overdose. Retrieved from Healthline: http://www.healthline.com/health/Caffeine Toxicity-overdose#Overview1
- Caffeine Toxicity Informer. (2016, December 16). Caffeine Toxicity Overdose Symptoms: Signs, Cases, Prevention. Retrieved from Caffeine Toxicity Informer: http://www.Caffeine Toxicityinformer.com/Caffeine Toxicity-overdose-facts-and-fiction
- Caffeine Overdose – Symptoms, Dosage Levels and Treatment
- Ammonia Toxicity
- Methotrexate Toxicity
- Iron Toxicity
- Oxygen Toxicity
- Methadone Overdose
- Digitalis Toxicity
- Theophylline Toxicity
- Serotonin Toxicity
- Anticholinergic Toxicity